Hundreds of Minnesotans who received potentially contaminated steroid injections have been advised to seek medical evaluation after reporting symptoms of meningitis or stroke, state health officials said Monday.
Dr. Ruth Lynfield, state epidemiologist, said that it's still uncertain whether their symptoms were caused by the injections, which have been linked to a deadly outbreak of fungal infections in nine states.
"At this point, there are only three confirmed cases" in Minnesota, Lynfield said. "However, we do expect that there may be additional cases."
In the meantime, she said the health department has been flooded with calls from worried patients, as well as from doctors and emergency rooms seeking information about the outbreak.
As of Monday, 105 cases and eight deaths nationwide have been linked to steroid products made by a Massachusetts pharmacy, the New England Compounding Center. No deaths have been reported in Minnesota.
Since Friday, state health officials have contacted more than 700 of the 831 patients who are known to have received the suspect injections at two Twin Cities medical clinics, Medical Advanced Pain Specialists (MAPS) and the Minnesota Surgery Center.
Lynfield said that hundreds have reported suspicious symptoms, such as headache, fever, chills, stiff neck, weakness and slurred speech. Because many have chronic illnesses, she said, "it's really difficult to be able to know" if the symptoms were caused by contaminated steroids. "So they're being referred for evaluation."
Tanya Leathem, 27, of Oakdale said she learned this past weekend that she received three contaminated injections this summer, about a month before she landed in the emergency room with symptoms of meningitis: neck pain, dizziness and severe headaches. "I've been sick ever since," she said.
Leathem said she called the MAPS clinic, where she had been treated for back pain, after hearing news reports Saturday about the outbreak. "They just told me that I was on the list, that I had received this contaminated drug," she said. "I asked what to do if I had it. They said, 'Get treated.'"
Leathem, the mother of two, said she is now awaiting the results of a spinal tap, a meningitis test. "I just don't know how this could happen," she said.
'Scared out of my mind'
Katherine Hlusak, 72, of Brooklyn Park said she also was notified that she had received a contaminated steroid injection. A month after the injection, she said, she was hospitalized with symptoms of a stroke, and has yet to recover. "I'm just scared out of my mind," she said. A spinal tap this weekend ruled out meningitis, she said, but now she's awaiting a brain scan.
Officials at MAPS and the Minnesota Surgery Center, which are jointly owned, did not respond to repeated requests for comment.
They are the only clinics in Minnesota known to have used the steroids linked to the outbreak, according to the health department. The tainted batches were used from July to late September.
The New England pharmacy closed last week and recalled all its products, including thousands of vials of steroid products, after contaminated lots were linked to cases of fungal meningitis, a severe infection of the brain and spinal cord, and stroke.
Federal officials warned doctors last week to stop using the products.
Lynfield said there is no "simple way" to test if people were infected by the fungus in the contaminated steroid products. However, she said quite a few patients are getting spinal taps to confirm or rule out meningitis.
Staff writer Jeremy Olson contributed to this report. Maura Lerner • 612-673-7384